ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2482

Minoxidil-Induced Chylous Ascites in a Renal Transplant Recipient

Session Information

Category: Transplantation

  • 1902 Transplantation: Clinical

Author

  • Pathak, Vivek, Kovai Medical Center and Hospital, Coimbatore, Tamil Nadu, India
Introduction

Chylous ascites is generally associated with malignancies and surgical trauma and rarely secondary to administration of drugs(Tsai et al J.Clin.Med.2019,8,466). Calcium channel blockers related chylous ascites is more common is Asian ethnicity we could not find any published report of minoxidil causing chylous ascites.

Case Description

This patient is a 64 years old diabetic and hypertensive male who underwent kidney transplantation on 09.06.2009. He was HBsAg positive for last 9 years. He was taking multiple medications namely carvedilol, amplodipine, lasix minoxidil,prednisolone, MMF, Tacrolimus, insulin, metformin and linagliptin and Entecavir.
He came in May 2019 with ascites.Investigation revealed normal kidney function and ultrasound guided ascitic fluid tapping was done and it was found to be chylous. He underwent abdominal paracentesis and about 12 lt of ascitic fluid was drained but he came back within 10 days with ascites again.Portal hypertension was ruled out by transjugular hepatic venous pressure gradient measurement and liver biopsy did not show any evidence of chronic liver disease. An upper GI endoscopy and duodenoscopy including duodenal biopsy were normal.Whole body PET scan did not show any active infection or disease.Meanwhile literature review suggested association of amplodipine with chylous ascites and it was stopped but he continued to develop recurrent ascites. An abdominal CT lymphangiogram was done which did not show any lymphatic leak. He also underwent diagnostic laparoscopy which also ruled out TB or any malignancy.This recurrent chylous ascitic fluid drainage continued for 6 months then we decided to discontinue minoxidil as it is known to cause fluid accumulation including pleural and percardial.He showed immediate improvement after stopping minoxidil and never developed ascites again. He was fine even 6 months later on follow up.

Discussion

Minoxidil causes vasodilatation like calcium channel blockers though by a different mechanism so the mechanisim of chylous ascites formation could be the same that it is also a lipophilic drug allowing it to pass rapidly into the lymphatic system and causes relaxation of smooth muscles of lymphatic vessels,interferes with lymphatic drainage, increases the hydrostatic pressure in lymph vessels and causing it to leak in the peritoneum. Minoxidil must be considered as a probable cause of atraumatic drug induced chylous ascites.